Lake Huron, 2022

Marine Thunderstorm Winds in Lake Huron, June 16, 2022

June 16, 2022 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 16, 2:05 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 2:05 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 AM EDT Thu Jun 16 2022

.DISCUSSION...

Large upper level low/trough moving into northern Ontario this
morning, driving a cold front through southeast Michigan. Warm and
dry mid levels in place (00z DTX raob indicated a 12 C temp with 19
C dew pt depression) coupled with the bulk of the forcing/PV
advection rotating through the northern Great Lakes should allow for
current thunderstorm/shower activity to be on a weakening trend as
it moves through the CWA (although still holding up a bit better
than most of what the CAMS indicated). Will issue zones with a pre-
first period to cover the numerous activity entering the
northwest/northern areas. Still will be carrying a slight/low chance
chance of showers/isolated T storms (far eastern areas) after 12z as
a quick buildup of surface/ML capes takes place before the front
clears the State around noon/16z. It will probably be too little, too
late, with low level CIN expected to hold. Deep westerly mixing for
the afternoon hours will support highs in the upper 80s to lower 90s
(based on 850 MB temps of 19 C) with breezy conditions and wind gusts
of 30-35 mph expected across much of the area. In fact, with the
favorable west-southwest flow and 850 MB winds of 45 knots indicated
near Saginaw Bay, gusts around 40 mph are likely in the Saginaw
Valley/northern Thumb region. Dew pts crash into the 50s, so no
concern for heat headlines as heat indices will be below the actual
air temps.

Although winds decrease tonight, not enough to fully allow for a
good radiating night to take advantage of those lower dew pts, and
guidance suggest mins holding in the low to mid 60s.

AS the upper level trough amplifies over Eastern Canada down into
the Mid Atlantic States on Friday, northerly push will result in much
cooler air filtering in, as 850 MB temps lower in the mid single
numbers over Lake Huron Friday evening. Even with northerly winds
staying up just a bit, still should be able to drop into the low to
mid 50s, with Saturday night probably slightly cooler (upper 40s for
good radiators) with the sprawling high pressure over the Central
Great Lakes. Upstream warm advection high clouds could become an
issue however, as a disturbances tracks through Lake Superior and
into western Lower Michigan for Sunday. This subtle wave and lead
surge of moisture/narrow 850-700 MB Theta-E ridge could be enough to
touch of a few showers/isolated thunderstorms for the end of the
weekend.

Another major/potentially record breaking warmup looks to arrive
early next week as another strong upper level ridge builds into the
Great Lakes region. 850 MB temps progged to rise to near 24 C per
00z euro, supporting highs well into the 90s on Tuesday. The ridge
does flatten late in the day over the northern Great Lakes, opening
the door for the buildup in instability to produce showers and
thunderstorms by evening. With the flatter upper level ridge, the low
level moisture axis/instability gradient also lingers over southern
Lower Michigan Wednesday, with potential wave riding along the front
to trigger convection.

&&

.MARINE...

Eastward progression of the cold front this morning may produce a
brief window of gusty winds, especially within any lingering shower
or thunderstorm activity. Frontal passage will gradually shift winds
to westerly by afternoon, with a more robust wind field moving in
later today. While gusts over the open waters will be limited by
stable thermal profiles, gusts near the shoreline approach 25-30 kts
under greater influence of the well-mixed boundary layer over land.
Small Craft Advisories are thus in effect for all of the Lake Huron
nearshore zones and Saginaw Bay this afternoon and evening. Gusts
diminish overnight before ramping up again on Friday-Saturday to
around 25 knots as winds become northwesterly and usher in more
favorable low level mixing potential and pockets of enhanced winds
aloft. Another round of Small Craft Advisories may therefore be
needed for the latter half of Friday and Saturday. Calmer marine
conditions prevail to end the weekend as high pressure builds into
the Great Lakes.

&&

.CLIMATE...

Saginaw set a record high temperature yesterday (June 15), coming in
with 95 degrees. While Flint Bishop Airport tied their record high
of 93 degrees, previously set in 1988.

The next chance to approach/set record highs appears to be Tuesday
of next week.

Here are the record high temperatures for Tuesday June 21st:

Detroit                96 (set in 1933)
Flint                  98 (set in 1923)
Saginaw/Tri-Cities     95 (set in 1988)

&&

.PREV DISCUSSION...
Issued at 1202 AM EDT Thu Jun 16 2022

AVIATION...

The atmosphere is well capped with convective inhibition between 4.0
and 8.0 kft. There has been no forward propagating cold pool
generated with the thunderstorm complex. Therefore, confidence
remains high that no widespread shower or thunderstorm activity will
track into Southeast Michigan. Decaying convection will gradually
move eastward this evening accompanied by a wind shift. This
enhanced mesoscale feature will push through the area roughly 7-10Z.
Included a tempo for some isolated thunder at MBS with tempo showers
at FNT. For the Detroit terminals, just included a wind shift to the
northwest and some VCSH. A very narrow axis of modestly deeper
moisture will anticyclonically pivot through Southeast Michigan
between 09-15Z. Short residence time of moisture with nocturnal
minimum in diabatic heating limits the precipitation potential
Thursday. Models support very dry air with active subsidence between
2.5 and 10.0 kft agl Thursday. Dry conditions with SKC.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorm activity between 07-10Z tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
     evening for LHZ421-422-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......MV
CLIMATE......SF
AVIATION.....99

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 16, 3:39 AM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
439 AM EDT Thu Jun 16 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
439 AM EDT Thu Jun 16 2022

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

An isolated marginally severe thunderstorm remains possible through
7 AM. Wind gusts to 60 mph would be the main hazard. Otherwise
thunderstorm activity should continue to diminish with just a slight
chance of a thunderstorm across far eastern areas/toward the
Canadian border after 8 AM until about noon. Storm motion looks to be
east at 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another heat wave appears likely early next week with temperatures
well into the 90s on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
439 AM EDT Thu Jun 16 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated strong to marginally severe thunderstorms are possible over
Lake Huron this morning, with large hail and wind gusts to 50 knots
being the primary hazard. Just a slight chance of a thunderstorm for
Lake st. Clair and Lake Erie. Storm motion will be east at 45 knots.

Small craft advisories are in effect late this afternoon and this
evening for the nearshore waters of lake Huron, including Saginaw
Bay. Refer to latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories may be needed once again Friday afternoon and
evening over Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jun 16, 2:06 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
306 AM EDT Thu Jun 16 2022

MIZ047-048-160800-
Bay MI-Midland MI-
306 AM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of Bay and Midland
Counties through 400 AM EDT...

At 305 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Maple Ridge to near Pleasant Valley. Movement
was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Midland around 330 AM EDT.
  Auburn around 335 AM EDT.
  Bay City and Kawkawlin around 340 AM EDT.
  Essexville and Munger around 345 AM EDT.

Other locations impacted by these storms include Mount Forest,
Laporte, Averill, Gordonville, Bombay, Porter Township, Crump,
Poseyville, Willard and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4370 8461 4381 8459 4383 8417 4400 8416
      4400 8405 4391 8404 4392 8387 4374 8391
      4369 8387 4364 8374 4355 8370 4349 8370
      4348 8382 4352 8382 4352 8405 4357 8405
      4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 0705Z 255DEG 48KT 4413 8395 4350 8454

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DG
Special weather statement, Jun 16, 2:44 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
344 AM EDT Thu Jun 16 2022

MIZ047-048-053-054-060-061-160845-
Bay MI-Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Midland MI-
344 AM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of western Tuscola, Bay,
Saginaw, Shiawassee, Genesee and Midland Counties through 445 AM
EDT...

At 343 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oil City to near DeWitt. Movement was east
at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sanford around 350 AM EDT.
  Laingsburg and Freeland around 400 AM EDT.
  Midland and Perry around 405 AM EDT.
  Owosso, Auburn, Corunna and Morrice around 410 AM EDT.
  Bay City, Kawkawlin, Bancroft and Linwood around 415 AM EDT.
  Durand, Essexville, Byron, Lennon and Gaines around 420 AM EDT.
  Fenton, Swartz Creek, Linden and Quanicassee around 430 AM EDT.
  Akron and Lake Fenton around 435 AM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Rankin, Wisner, Fenmore, Buena Vista Township,
Gera, Gilford and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4379 8390 4369 8388 4362 8368 4374 8352
      4379 8348 4387 8348 4288 8346 4287 8369
      4281 8369 4279 8373 4281 8436 4347 8437
      4347 8458 4365 8460
TIME...MOT...LOC 0743Z 267DEG 51KT 4362 8454 4288 8465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DG
Local storm report, Jun 16, 3:21 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
421 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST     5 S AUBURN              43.53N 84.08W
06/16/2022  M67 MPH          Saginaw            MI   ASOS

            SAGINAW INTERNATIONAL AIRPORT WIND GUST.

&&

SF

The radar

The Detroit radar (KDTX), 140 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 16, 3:53 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
June 16, 4:24 AM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 0.26 mi SW of Harbor Beach
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
43.847, -82.643

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028869, 1028870.